Short Communication - Addiction & Criminology (2023) Volume 6, Issue 2
Cutaneous drug reactions: Types, symptoms, and treatment.
Department of Psychiatry, Lausanne University Hospital, Lausanne, Switzerland
- Corresponding Author:
- Marshal Mack
Department of Psychiatry
Lausanne University Hospital
Received: 21-Mar-2023, Manuscript No. AARA-23-93635; Editor assigned: 22-Mar-2023, PreQC No. AARA-23-93635 (PQ); Reviewed: 06-Apr-2023, QC No. AARA-23-93635; Revised: 10-Apr-2023, Manuscript No. AARA-23-93635 (R); Published: 17-Apr-2023, DOI: 10.35841/aara- 6.2.136
Citation: Mack M. Cutaneous drug reactions: Types, symptoms, and treatment. Addict Criminol. 2023;6(2):136
Cutaneous drug reactions refer to adverse reactions that occur in the skin due to exposure to a particular medication. These reactions can range from mild to severe and can occur at any age. The skin is the largest organ in the body, and it is responsible for protecting the body from external factors such as bacteria, viruses, and toxins. When the skin reacts to a medication, it can result in various symptoms, such as rash, hives, itching, blistering, and swelling. In this article, we will discuss the different types of cutaneous drug reactions, their symptoms, and their treatment .
Types of Cutaneous Drug Reactions
There are several types of cutaneous drug reactions, which can be classified into the following categories:
Allergic reactions: Allergic reactions occur when the immune system overreacts to a medication. These reactions can range from mild to severe and can occur within minutes to hours of taking the medication. The symptoms of an allergic reaction include hives, rash, itching, and swelling. In severe cases, anaphylaxis can occur, which can be life-threatening.
Skin irritations: Skin irritations occur when the skin reacts to a medication, causing redness, itching, and burning. These reactions are often mild and can occur within a few days of starting a medication.
Drug-induced acne: Drug-induced acne is a type of cutaneous drug reaction that occurs when a medication causes acne. This is more common in teenagers and young adults who are already prone to acne.
Pigmentary changes: Pigmentary changes occur when a medication causes changes in skin pigmentation. This can result in darkening or lightening of the skin.
Symptoms of cutaneous drug reactions
The symptoms of cutaneous drug reactions vary depending on the type and severity of the reaction. The most common symptoms include:
Rash: A rash is a common symptom of cutaneous drug reactions. It can appear as small red bumps, hives, or blisters.
The rash may be itchy and can spread to other parts of the body.
Itching: Itching is a common symptom of cutaneous drug reactions. It can be mild to severe and can be accompanied by a rash or hives.
Swelling: Swelling is another common symptom of cutaneous drug reactions. It can occur in the face, lips, tongue, or throat and can be life-threatening if it affects the airways .
Blistering: Blistering is a severe symptom of cutaneous drug reactions. It can result in the formation of blisters that are filled with fluid and can be painful.
Peeling: Peeling of the skin can occur in severe cases of cutaneous drug reactions. It can result in the shedding of the top layer of skin and can be accompanied by pain and discomfort .
The treatment of cutaneous drug reactions depends on the type and severity of the reaction. Mild reactions can often be treated with over-the-counter antihistamines, topical creams, and lotions. However, severe reactions may require hospitalization and the use of intravenous medications. The following are some of the treatments that may be used to treat cutaneous drug reactions:
Antihistamines: Antihistamines are medications that can be used to treat the symptoms of cutaneous drug reactions, such as itching and rash. They work by blocking the release of histamine, a chemical that is released by the immune system in response to an allergen.
Corticosteroids: Corticosteroids are anti-inflammatory medications that can be used to treat.
Cutaneous drug reactions can be diagnosed through a physical examination by a healthcare provider. The provider may also ask about the patient's medical history and the medications they are currently taking. In some cases, a skin biopsy may be necessary to confirm the diagnosis .
- Wintroub BU, Stern R. Cutaneous drug reactions: pathogenesis and clinical classification. J Am Acad Dermatol. 1985;13(2):167-79.
- Wolf R, Orion E, Marcos B, et al. Life-threatening acute adverse cutaneous drug reactions. Clin Dermatol. 2005;23(2):171-81.
- Pichler WJ, Yawalkar N, Britschgi M, et al. Cellular and molecular pathophysiology of cutaneous drug reactions. Am J Clin Dermatol. 2002;3:229-38.
- Noguera-Morel L, Hernandez-Martín A, Torrelo A. Cutaneous drug reactions in the pediatric population. Pediatr Clin. 2014;61(2):403-26.
- Mockenhaupt M. Epidemiology of cutaneous adverse drug reactions. Adverse Cutaneous Drug Eruptions. 2012;97:1-7.